Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 47, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Jun 25, 2002, 9:40 PM CDT for Price County, Wisconsin. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 25, 2002, 9:40 PM CDT (02:40 UTC)
- Expired
- Jun 25, 2002, 10:30 PM CDT
- In force
- 50 min
- Issued by
- NWS Duluth, MN
- Area
- Counties, with a storm outline in the text
County Price County, WI
The radar
The Duluth radar (KDLH), 194 km from the middle of the area, began a volume at 02:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 25, 10:00 PM CDT | Thunderstorm Wind 50 E | Phillips, WI | Trees were blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 25, 6:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 2.7 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1651 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 1570 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDLH 260240 SVRDLH WIC099-260330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DULUTH MN 940 PM CDT TUE JUN 25 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PRICE COUNTY IN NORTH CENTRAL WISCONSIN * UNTIL 1030 PM CDT * AT 940 PM DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 17 MILES SOUTHWEST OF PARK FALLS TO 34 MILES NORTHWEST OF ABBOTSFORD...MOVING EAST AT 35 MPH. * THE LINE OF SEVERE THUNDERSTORMS WILL BE NEAR... CATAWBA AROUND 950 PM... PHILLIPS AROUND 1000 PM... PRENTICE AROUND 1010 PM... DAMAGING HAIL UP TO ONE INCH AND DESTRUCTIVE WINDS OVER 60 MPH ARE LIKELY WITH THESE STORMS. TAKE COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS. .END LAT...LON 4573 9066 4540 9066 4540 9007 4576 9006 SHIMON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 4:00 PM CDT, 5 hours 40 minutes earlier.
Area forecast discussion, Jun 25, 4:00 PM CDT, 5 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 400 PM CDT TUE JUN 25 2002 MAIN PROBLEM IS CONVECTION THIS EVENING. .ATTM...ISOLATED THUNDERSTORMS ARE DEVELOPING OVER EASTERN ND AND A TRAIN OF THUNDERSTORMS CONTINUES TO FORM OFF THE NORTH-SHORE LAKE BREEZE OF UPPER RED LAKE. WHO EVER KNOWS WHICH OBSCURE FEATURE...OF MANY...WILL FINALLY TRIGGER CONVECTION. THE LATTER SEEM TO BE PASSING INTO ONTARIO...WITH ONE OR TWO SMALL BUT STRONG CELLS OVER BORDER AREA WILDERNESS. WITH LOW STABILITIES...A THETA-E RIDGE OVER DLH...AND A RIGHT-REAR JET POSITION...ABUNDANT SUNSHINE...ALONG WITH DEW POINTS OF 22C...THUNDERSTORMS STILL SEEM TO BE HAVING TROUBLE MAINTINING THEMSELVES FOR VERY LONG. THERE SEEMS TO BE A CAP... THOUGH THERE ARE NO TELL-TALE WAVE CLOUDS ON THE SATELLITE IMAGE. .TONIGHT...WHATEVER THUNDERSTORMS OCCUR SHOULD END FROM WEST TO EAST AS THE DIFFUSE SURFACE BOUNDARY MOVES EAST LATE TONIGHT. WE BURIED A 40 PERCENT POP...WHICH IS BELOW GUIDANCE. WE WENT CLOSE TO THE GUIDANCE CONSENSUS LOW TEMPERATURE. .WEDNESDAY THROUGH THURSDAY...THE AVN IS DRIER THAN THE ETA...AND BOTH ARE DRY. WE DO NOT ANTICIPATE A SIGNIFICANT CHANCE OF RAIN. A WEST FLOW WILL KEEP THE LAKESHORE WARMER THAN INLAND AREAS...EXCEPT A FEW HEAD-LANDS ON THE SOUTH SHORE. WE WENT ABOVE GUIDANCE HIGHS BOTH DAYS...THE MAV HAS BEEN QUITE A BIT COOL LATELY...WHEN SUNSHINE IS INVOLVED. COLD ADVECTION IS MOSTLY ALOFT...LOW LEVEL HEATING WILL MIX MOMEMTUM...SO WINDS WILL BE A LITTLE STRONGER THAN THE GUIDANCE CONSENSUS. .DLH...NONE. EOM
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 7:11 PM CDT | Severe Thunderstorm Warning | DLH | Bayfield, Sawyer | 64 min |
| Jun 25, 7:13 PM CDT | Severe Thunderstorm Warning | DLH | Burnett | 62 min |
| Jun 25, 7:55 PM CDT | Severe Thunderstorm Warning | DLH | Ashland | 50 min |
| Jun 25, 7:58 PM CDT | Severe Thunderstorm Warning | DLH | Washburn | 47 min |
| Jun 25, 8:01 PM CDT | Severe Thunderstorm Warning | DLH | Washburn | 44 min |
| Jun 25, 8:18 PM CDT | Severe Thunderstorm Warning | DLH | Sawyer | 57 min |
| Jun 25, 8:46 PM CDT | Severe Thunderstorm Warning | DLH | Ashland, Iron, Price | 59 min |
| Jun 25, 9:13 PM CDT | Severe Thunderstorm Warning | DLH | Sawyer | 32 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.